Florida, 2024

Damaging Winds in Florida, May 14, 2024

May 14, 2024 · NWS TBW · 4 events in 2 counties and zones

An MCS originating overnight near a frontal boundary along the north central Gulf Coast moves across the eastern Gulf mid to late morning before producing multiple severe wind gusts and damage to a mobile home park in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An MCS originating overnight near a frontal boundary along the north central Gulf Coast moves across the eastern Gulf mid to late morning before producing multiple severe wind gusts and damage to a mobile home park in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 8:29 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 14, 8:29 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
929 AM EDT Tue May 14 2024

...New UPDATE...

.UPDATE...
Issued at 925 AM EDT Tue May 14 2024

A narrow line of storms is moving across north FL and portions of
the Nature Coast, which has fortunately remained sub-severe this
morning so far despite the favorable dynamics in place as well as
moderate instability. Meanwhile, there is a larger cluster of
storms offshore that has been moving ENE across the Gulf waters
and recent satellite imagery shows cloud tops colder than -60C
associated with this activity. Thus, this next wave of convection
offshore may pose another severe risk but there remains uncertainty
with how this cluster holds together as it gets closer to the
coast. Given the favorable environment in place, will maintain
the ongoing tornado watch for our northern counties and adjacent
nearshore waters but will continue to keep a close watch on the
convection offshore as it continues to approach our area.

&&

.DISCUSSION...
Issued at 233 AM EDT Tue May 14 2024

An active weather pattern continues as multiple rounds of showers
and storms move through the area. Another MCS will slide across the
northern Gulf and will likely be impacting our northern waters by
morning. Current models are keeping the bulk of the convection
with this round of storms mainly north of I4. However with the
current dynamic setup, some storms could be severe with hail,
damaging winds and a possible tornado. SPC currently has areas
south to Sarasota county in a slight risk with the remaining areas
of the CWA in a marginal risk.

Meanwhile as the MCS moves through today, an upper level trough
continues to move across the Mississippi valley.  The cold front
associated with the trough will bring another round of showers and
storms to our area beginning tonight and into tomorrow. Once again
with increased instability, 500mb temps around -9/-10C, and a strong
westerly flow, severe storms could be possible. Thus SPC, has placed
the middle of the peninsula in a marginal risk. Primary threats will
be hail and damaging winds.

Though ridging builds back over the area by the end of the week,
enough moisture will be available that, rain chances remain in
the forecast. By the weekend another cold front approaches the
area bringing another round of convection. Hopefully with the
multiple rounds of rain and storms, everyone's grass will once
again be green.

&&

.AVIATION...
(12Z TAFS)
Issued at 738 AM EDT Tue May 14 2024

Patchy MVFR CIGs this morning before mostly VFR conditions
through the early afternoon hours, though flight conditions may
deteriorate afterwards as a cluster of storms offshore approaches
the area. There remains uncertainty with this activity and overall
impacts but greatest precip chances will occur at Tampa Bay area
terminals where VCTS has been added to KTPA/KPIE for possible
restrictions. A lull in activity will occur tonight but another
round of storms will move across the area Wednesday morning with
additional restrictions possible.

&&

.MARINE...
Issued at 233 AM EDT Tue May 14 2024

Multiple rounds of showers and thunderstorms will begin to impact
waters this morning. Primary concerns will be strong winds,
isolated waterspouts, frequent lightning and heavy rain. Winds
will also increase ahead of these lines calling for Small Craft
Should Exercise Caution headlines for most areas.

&&

.FIRE WEATHER...
Issued at 233 AM EDT Tue May 14 2024

An increase in moisture has helped RH values remain above critical
levels for most areas, however they could dip down for areas that
are left out of the rainfall. Several rounds of
showers/thunderstorms expected through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  78  87  77 /  30  50  80  30
FMY  93  78  92  78 /  10  20  40  30
GIF  94  75  90  74 /  40  40  80  30
SRQ  91  78  89  76 /  20  40  70  40
BKV  93  72  87  68 /  50  60  90  20
SPG  89  80  86  78 /  30  50  70  40

&&

Sea Breeze Thunderstorm Regime For Tuesday: 5
Sea Breeze Thunderstorm Regime For Wednesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Giarratana
DECISION SUPPORT...Carlisle
UPPER AIR/CLIMATE...Carlisle

In the hours before

Special weather statement, May 14, 9:28 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1028 AM EDT Tue May 14 2024

FLZ043-141500-
Sumter FL-
1028 AM EDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMTER COUNTY
THROUGH 1100 AM EDT...

At 1028 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wildwood, Lake Panasoffkee, Coleman, Adamsville, and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 100 PM EDT for central
Florida.

&&

LAT...LON 2883 8195 2882 8196 2874 8212 2895 8223
      2896 8221 2896 8196
TIME...MOT...LOC 1428Z 256DEG 30KT 2889 8208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, May 14, 9:58 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1058 AM EDT Tue May 14 2024

FLZ043-050-142-148-149-151-242-248-249-251-141545-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-
Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
1058 AM EDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT CITRUS...SUMTER...PASCO...
HERNANDO...PINELLAS AND WESTERN HILLSBOROUGH COUNTIES THROUGH 1145 AM
EDT...

At 1058 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hernando County Airport to 14 miles northwest
of Harbor Bluffs to 32 miles southwest of Bay Pines. Movement was
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Temple Terrace,
Seminole, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Bushnell, Downtown Saint Petersburg, Hudson,
Fort Desoto Park, Holiday, Homosassa Springs, and Saint Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 PM EDT for central and
west central Florida.

&&

LAT...LON 2858 8272 2880 8276 2887 8274 2896 8196
      2824 8211 2786 8251 2756 8273 2757 8279
      2786 8291 2821 8292
TIME...MOT...LOC 1458Z 288DEG 36KT 2848 8245 2801 8303 2763 8326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TBW

The radar

The Tampa radar (KTBW), 62 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
May 14, 10:15 AM EST
Where
Pinellas County, 0.61 mi W of Tarpon Springs Comps Site
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
28.160, -82.770

A home weather station near Tarpon Springs reported a 60 mph wind gust.

Thunderstorm Wind, Pinellas

When
May 14, 10:20 AM EST
Where
Pinellas County, 0.69 mi S of Belleair Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
27.890, -82.780

Largo Fire Department and Pinellas Emergency Management reported damage to 15 manufactured homes at Pointe West Mobile Home Park near Largo, with 7 of the homes deemed uninhabitable. Radar at the time indicated intense straight-line winds in excess of 60 mph to which the damage was attributed. No injuries were reported.

Thunderstorm Wind, Pinellas

When
May 14, 10:30 AM EST
Where
Pinellas County, 0.61 mi E of Palm Harbor
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
28.080, -82.730

A home weather station near Palm Harbor reported a 64 mph wind gust.

Thunderstorm Wind, Hillsborough

When
May 14, 10:40 AM EST
Where
Hillsborough County, (Tpa)tampa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
27.980, -82.530

WeatherSTEM site 1829W FSWN Tampa International Airport reported a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187839, 1187837, 1187840, 1187838.